Phenytoin in Thai or Han Chinese patients: new prescribing advice

Prescribing advice for phenytoin has been updated to reflect new evidence about the risk of a rare but serious side effect in patients of Thai or Han Chinese origin.

Studies have shown that the presence of the HLA-B*1502 allele in these individuals is associated with increased susceptibility to the potentially life-threatening skin reaction Stevens-Johnson syndrome.

HLA-B*1502 is just one of many genetic variants within the human leukocyte antigen (HLA) system, which collectively allow the immune system to recognise a broad range of foreign antigens. HLA-B*1502 is found in 8–9% of the Thai and Han Chinese populations.

Data are currently insufficient to recommend screening for the allele in patients from these ethnic groups before initiating phenytoin, as is currently advised with carbamazepine; however, phenytoin should be avoided if HLA-B*1502 is known to be present.

Want news like this straight to your inbox?
Sign up for our bulletins

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register
Already registered?
Sign in

More from MIMS

New secondary prevention approach backed for patients with stable cardiovascular disease

New secondary prevention approach backed for patients with stable cardiovascular disease

NHS prescribers have a new routine option for preventing...

Asthma and COPD Preparations and Compatible Devices

Asthma and COPD Preparations and Compatible Devices

Available presentations of bronchodilators and anti-inflammatories.

Ranitidine in short supply after contamination fears prompt precautionary recall

Ranitidine in short supply after contamination fears prompt precautionary recall

GPs have reported shortages of ranitidine following...

Drug shortages - live tracker

Drug shortages - live tracker

Added: Alzhok and ranitidine oral soln.
Use our...